Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 388, NWS Jackson, MS

July 25, 2002Forrest County, Jones County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 25, 2002, 6:43 PM CDT for Forrest County, Jones County, Mississippi. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2002, 6:43 PM CDT (23:43 UTC)
Expired
Jul 25, 2002, 7:25 PM CDT
In force
42 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Forrest County, MS, Jones County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 11.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2002-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 667 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2002-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
667 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
893 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

081 
WUUS54 KJAN 252343
SVRJAN
MSC035-067-260025-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
641 PM CDT THU JUL 25 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JONES COUNTY IN SOUTHEAST MISSISSIPPI
  FORREST COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 725 PM CDT

* AT 641 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES EAST OF PETAL...MOVING NORTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR PETAL AT 700 PM CDT

HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS 
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES SUDDENLY. BE ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY.

LAT...LON 3122 8923 3126 8902 3155 8906 3149 8934

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:30 PM CDT, 4 hours 13 minutes earlier.

Area forecast discussion, Jul 25, 2:30 PM CDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
230 PM CDT THU JUL 25 2002

MAIN FORECAST PROBLEMS CONTINUE TO BE THE LOCATION AND COVERAGE OF
AFTERNOON AND EVENING CONVECTION THROUGH FRIDAY

LATEST MODEL GUIDANCE DOESNT INDICATE THAT THERE WILL BE MUCH
CHANGE TO THE ONGOING FORECAST PACKAGE. 500MB HIGH PRESSURE RIDGE TO
BUILD INTO THE NORTHWEST CWFA LATER TONIGHT. PW VALUES BEGIN TO DROP
BELOW TWO INCHES IN THE DELTA OVERNIGHT.. THIS TREND WILL CONTINUE
THROUGH CENTRAL PORTIONS OF THE CWFA THROUGH TOMORROW NIGHT.  THE
SOUTH AND SOUTHEAST ZONES PWS STAY AT OR ABOVE TWO INCHES THROUGH
FRIDAY NIGHT...UNTIL THE SURFACE RIDGE AND UPPER LEVEL RIDGE BUILD
IN OVER THE ENTIRE STATE.

SHORTWAVE ENERGY ASSOCIATED WITH SHEAR AXIS TO REMAIN IN PLACE
THROUGH 60 HOURS ALONG AND SOUTH OF THE INTERSTATE 20 CORRIDOR...WHICH
COULD HELP TO ENHANCE SCATTERED SHOWER AND THUNDERSTORM ACTIVITY
THROUGH FRIDAY. FRONTAL BOUNDARY SITUATED TO THE NORTH WILL BECOME
DIFFUSE LATER TODAY...AND SHOULD CEASE TO FOCUS PRECIP AT THE
SURFACE. POPS IN THE NORTH SHOULD BE VERY ISOLATED IN NATURE...WITH
NO SURFACE FEATURES...ONLY WEAK UPPER LEVEL ENERGY...AND DECREASING
MOISTURE. ALONG AND SOUTH OF 20...POPS SHOULD BE SCATTERED IN
COVERAGE AND DIURNAL IN NATURE THROUGH FRIDAY. SEABREEZE COULD FOCUS
PRECIP IN THE SOUTHERN ZONES BOTH FRIDAY AND SATURDAY. HOWEVER...BY
LATE SATURDAY...PWS HAVE DROPPED BELOW 2 INCHES IN THE SOUTHERN
TIER OF ZONES...AND WILL DROP POPS TO ISOLATED IN ALL LOCALES.

FOR TEMPERATURES...CURRENT TRENDS LOOK PRETTY GOOD AND SEE NO REASON
TO STRAY TOO FAR FROM ONGOING FORECAST. FIRST PERIOD POPS WILL BE
BASED LARGELY ON RADAR TRENDS AT THE TIME OF ZONE ISSUANCE.

IN THE EXTENDED...RIDGE IN PLACE OVER THE CWFA THROUGH LATE
WEDNESDAY...BEFORE WEAKENING ON THURSDAY. OVERALL...TEMPS WILL BE
WARM AND CONVECTION SCATTERED/ISOLATED IN COVERAGE AND DIURNAL IN
NATURE.

PRELIM NUMBERS...
JAN 72/92/73/94/73 33221
MEI 72/93/72/95/72 33221

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

32

In the hours before

Special weather statement, Jul 25, 1:30 PM CDT, 5 hours 13 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
261200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
130 PM CDT THU JUL 25 2002

...THUNDERSTORMS...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE ACROSS
EXTREME SOUTHEAST ARKANSAS...EASTERN LOUISIANA...AND MUCH OF
MISSISSIPPI THROUGH 9 PM THIS EVENING.	NO ORGANIZED SEVERE WEATHER
IS ANTICIPATED. HOWEVER...THUNDERSTORMS SHOULD BE MOST NUMEROUS TO
THE EAST OF INTERSTATE 55 WHERE WIND GUSTS OF 40 TO 50 MILES AN
HOUR...FREQUENT LIGHTNING...AND LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE WITH THE STRONGER STORMS. THE SLOW SOUTHEAST MOVEMENT OF
THE STORMS COULD ALSO RESULT IN VERY LOCALIZED FLOODING ON STREETS
AND IN POOR DRAINAGE AREAS.

A MOIST AND UNSTABLE AIRMASS REMAINS ACROSS THE AREA.  THIS AIRMASS
WILL COMBINE WITH DAYTIME HEATING...AND DISTURBANCES IN THE UPPER
ATMOSPHERE TO PRODUCE THUNDERSTORMS ACROSS THE REGION. INTERACTING
OUTFLOW BOUNDARIES WILL ESPECIALLY ASSIST THUNDERSTORM COVERAGE
ACROSS... EAST-CENTRAL AND SOUTH MISSISSIPPI. MOST OF THE ACTIVITY
SHOULD DIE OUT COMPLETELY BETWEEN 10 PM AND MIDNIGHT.

THE ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO OPERATORS AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL NOT BE REQUIRED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Special weather statement, Jul 25, 2:06 PM CDT, 4 hours 37 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
261200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
130 PM CDT THU JUL 25 2002

...THUNDERSTORMS...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE ACROSS
EXTREME SOUTHEAST ARKANSAS...EASTERN LOUISIANA...AND MUCH OF
MISSISSIPPI THROUGH 9 PM THIS EVENING.	NO ORGANIZED SEVERE WEATHER
IS ANTICIPATED. HOWEVER...THUNDERSTORMS SHOULD BE MOST NUMEROUS TO
THE EAST OF INTERSTATE 55 WHERE WIND GUSTS OF 40 TO 50 MILES AN
HOUR...FREQUENT LIGHTNING...AND LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE WITH THE STRONGER STORMS. THE SLOW SOUTHEAST MOVEMENT OF
THE STORMS COULD ALSO RESULT IN VERY LOCALIZED FLOODING ON STREETS
AND IN POOR DRAINAGE AREAS.

A MOIST AND UNSTABLE AIRMASS REMAINS ACROSS THE AREA.  THIS AIRMASS
WILL COMBINE WITH DAYTIME HEATING...AND DISTURBANCES IN THE UPPER
ATMOSPHERE TO PRODUCE THUNDERSTORMS ACROSS THE REGION. INTERACTING
OUTFLOW BOUNDARIES WILL ESPECIALLY ASSIST THUNDERSTORM COVERAGE
ACROSS... EAST-CENTRAL AND SOUTH MISSISSIPPI. MOST OF THE ACTIVITY
SHOULD DIE OUT COMPLETELY BETWEEN 10 PM AND MIDNIGHT.

THE ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO OPERATORS AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL NOT BE REQUIRED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.